Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 76, NWS Hastings, NE

May 22, 2004Jewell County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at May 22, 2004, 9:53 PM CDT for Jewell County, Kansas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2004, 9:53 PM CDT (02:53 UTC)
Expired
May 22, 2004, 11:00 PM CDT
In force
67 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Jewell County, KS

The radar

The Grand Island radar (KUEX), 59 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 5:50 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.9 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2882 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2882 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
4.2
Supercell composite
16.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

165 
WUUS53 KGID 230253
SVRGID
KSC089-230400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
953 PM CDT SAT MAY 22 2004

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEWELL COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 1100 PM CDT

* AT 950 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 4 MILES
  NORTH OF JEWELL...OR ABOUT 28 MILES NORTHWEST OF CONCORDIA...AND
  MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONTROSE AND JEWELL AROUND 1000 PM CDT...
  FORMOSO AROUND 1005 PM CDT...
  RANDALL AROUND 1010 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3996 9848 3955 9845 3958 9791 3999 9796

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:18 PM CDT, 7 hours 35 minutes earlier.

Area forecast discussion, May 22, 2:18 PM CDT, 7 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
218 PM CDT SAT MAY 22 2004

.SHORT TERM...TONIGHT GIVEN ITS A HANDFUL BY ITSELF. FOREMOST
CONCERN REMAINS RELEGATED TO EJECTION OF STRONG UPR TROF OUT OF THE
ROCKIES. IMMEDIATE SVR THREAT TIED TO INCREASING LL WAA OVR WARM
FRONT/OUTFLOW BOUNDARY MERGER WHICH IS SLOWLY MIXING NWD THROUGH
TIME AND ALG A BLUE HILL TO SYRACUSE LINE. HIGH CLD SHIELD THINNING
THROUGH TIME BUT HAD RETARDED DESTABILIZATION SOMEWHAT THROUGH THE
MORNING AND LOOKS TO HOLD OFF INITIATION ALG BOUNDARY UNTIL 22-23Z
TIME FRAME. INCREASING MID LVL FLW IN ASSOCN/W EJECTING UPR TROF AND
ADVTN OF STEEP EML OVRTOP DEEP LL MSTR PLUME HIGHLITE TOR POTENTIAL
ESP WITHIN ENHANCED BACKED LL CHANNEL N OF BOUNDARY AND EPS NE OF
DVLPG TRIPLE POINT INTERSECTION TOWARD 00Z. SIGNIFICANT TOR
POTENTIAL A REAL RISK AND LOOKING TO BE ALG A BLUE HILL TO YORK LINE
THROUGH 02/03Z. AFT THAT...INCOMING COLD FRONT AND DEEPENING SYSTEM
PROMISE HEALTHY DOSE OF RAINFALL...ESPECIALLY I-80 CORRIDOR AND
NORTH. COULD BE SOME LOCALIZED HEAVY RAIN GIVEN SIG MSTR FLUX AND
FORCING BUT MOVEMENT LOOKS QUICK ENOUGH TO PRECLUDE FFA.

.LONG TERM...SUNDAY THROUGH SATURDAY...UPPER SYSTEM TO PUSH THROUGH
TONIGHT AND WILL CLEAR THINGS OUT FOR SUNDAY AND SHOULD CALM THINGS
DOWN.  SOUTHWEST FLOW TO CONTINUE INTO MIDWEEK AND WILL KEEP VERY
SMALL CHANCES FOR PRECIP IN THE AREA.  TIMING AND STRENGTH OF WAVES
IN FLOW UNCERTAIN.  WILL CONTINUE LOW POPS MONDAY AFTERNOON TO
WEDNESDAY.

WEAK RIDGING BUILDS INTO THE ROCKIES DURING MIDWEEK AS NEXT SYSTEM
TRIES TO ORGANIZE ON WEST COAST.  MODELS ARE TRYING TO GET HANDLE ON
NEXT SYSTEM.  MODELS TEND TO SLOW THE SYSTEM DOWN. WILL HOLD OFF ON
ADDING PRECIP AT THIS TIME BUT WILL NEED TO CONTINUE TO MONITOR THIS
SYSTEM GIVEN THE HOLIDAY WEEKEND AND RELATED ACTIVITIES.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

EFFECTIVE JUNE 8 2004 THIS PRODUCT WILL HAVE THE ID CHANGED FROM
OMAAFDGRI...TO OMAAFDGID. FOR MORE INFORMATION CHECK OUT
THE FOLLOWING WEB ADDRESS/USE LOWER CASE LETTERS:
HTTP://WWW.CRH.NOAA.GOV/PUBLIC/WMOHEADERS/CRPHASE1.HTM

T/KISNER
Hazardous weather outlook, May 22, 8:32 PM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
832 PM CDT SAT MAY 22 2004

NEZ039>041-046>049-060>064-072>077-082>087-231200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-KEARNEY-MERRICK-NANCE-NUCKOLLS-PHELPS-
POLK-SHERMAN-THAYER-VALLEY-WEBSTER-YORK-
832 PM CDT SAT MAY 22 2004

...TORNADO WATCH IN EFFECT FOR ALL SOUTH CENTRAL NEBRASKA UNTIL 11
PM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA.

.DAY ONE...REST OF TONIGHT

A HIGH RISK OF SEVERE WEATHER WILL CONTINUE ACROSS ALL OF SOUTH
CENTRAL NEBRASKA THROUGH TONIGHT.  SEVERE TO POSSIBLY TORNADIC
THUNDERSTORMS WILL CONTINUE TO PUSH ACROSS SOUTH CENTRAL NEBRASKA
NORTH OF A CAMBRIDGE TO HEBRON LINE THROUGH THIS EVENING. GOLFBALL OR
LARGER HAIL...WIND GUSTS UP TO 70 MPH AND A FEW STRONG TORNADOES WILL
BE POSSIBLE UNTIL MIDNIGHT. THUNDERSTORMS ARE THEN EXPECTED TO
DIMINISH IN COVERAGE QUICKLY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN BY EARLY NEXT
WEEK AS A SERIES OF DISTURBANCES MOVE THROUGH THE REGION. THESE
DAYS WILL BE FURTHER MONITORED FOR ANY SEVERE WEATHER POTENTIAL...
HOWEVER AT THIS TIME IT APPEARS THE SEVERE WEATHER RISK IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL CONTINUE TO BE NEEDED THIS EVENING...
ESPECIALLY ALONG AND NORTH OF HIGHWAY 6.

KSZ005>007-017>019-231200-
JEWELL-MITCHELL-OSBORNE-PHILLIPS-ROOKS-SMITH-
832 PM CDT SAT MAY 22 2004

...TORNADO WATCH IN EFFECT FOR ALL OF NORTH CENTRAL KANSAS UNTIL 11
PM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTH CENTRAL KANSAS.

.DAY ONE...REST OF TONIGHT

A SLIGHT RISK OF SEVERE WEATHER WILL CONTINUE MAINLY EAST OF HIGHWAY
281 ACROSS NORTH CENTRAL KANSAS THROUGH THIS EVENING.  ISOLATED
THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER NORTH CENTRAL KANSAS. THE
MAIN THREAT WILL EXIST EAST OF HIGHWAY 281 WITH HAIL UP TO GOLFBALL
SIZE...DAMAGING WINDS OF 70 MPH AND AN ISOLATED TORNADO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN BY EARLY NEXT
WEEK AS A SERIES OF DISTURBANCES MOVE THROUGH THE REGION. THESE
DAYS WILL BE FURTHER MONITORED FOR ANY SEVERE WEATHER POTENTIAL...
HOWEVER AT THIS TIME IT APPEARS THE SEVERE WEATHER RISK IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH THE REMAINDER OF THIS
EVENING ESPECIALLY EAST OF HIGHWAY 281.

AWJ

In the hours before

Local storm report, May 22, 8:49 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
849 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             N CARLETON              40.30N 97.67W
05/22/2004  1.75 INCH        THAYER             NE   TRAINED SPOTTER

&&

NWS
Local storm report, May 22, 8:56 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
856 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TORNADO          10 WSW CHESTER          39.95N 97.79W
05/22/2004                   REPUBLIC           KS   STORM CHASER

&&

NWS
Local storm report, May 22, 9:09 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
909 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0905 PM     DOWNBURST        5 NW CHESTER            40.06N 97.68W
05/22/2004                   THAYER             NE   STORM CHASER

&&

NWS
Local storm report, May 22, 9:11 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE HASTINGS NE
911 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             9 N CARLETON            40.43N 97.67W
05/22/2004  1.75 INCH        FILLMORE           NE   TRAINED SPOTTER

&&

NWS
Local storm report, May 22, 9:16 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
916 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0907 PM     TORNADO          5 N BYRON               40.08N 97.77W
05/22/2004                   THAYER             NE   TRAINED SPOTTER

0913 PM     HAIL             1 S HEBRON              40.15N 97.59W
05/22/2004  1.75 INCH        THAYER             NE   TRAINED SPOTTER

&&

NWS
Local storm report, May 22, 9:35 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
935 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0934 PM     HAIL             HEBRON                  40.17N 97.59W
05/22/2004  2.00 INCH        THAYER             NE   LAW ENFORCEMENT

&&

NWS

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:29 PM CDTSevere Thunderstorm WarningGIDJewell61 min
May 22, 8:34 PM CDTTornado WarningGIDJewell56 min
May 22, 10:06 PM CDTSevere Thunderstorm WarningGIDMitchell54 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.